Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

A variant of the Bombieri-Vinogradov theorem with explicit constants and applications


Authors: Amir Akbary and Kyle Hambrook
Journal: Math. Comp. 84 (2015), 1901-1932
MSC (2010): Primary 11N13
DOI: https://doi.org/10.1090/S0025-5718-2014-02919-0
Published electronically: December 29, 2014
MathSciNet review: 3335897
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give an effective version with explicit constants of a mean value theorem of Vaughan related to the values of $ \psi (y, \chi )$, the twisted summatory function associated to the von Mangoldt function $ \Lambda $ and a Dirichlet character $ \chi $. As a consequence of this result we prove an effective variant of the Bombieri-Vinogradov theorem with explicit constants. This effective variant has the potential to provide explicit results in many problems. We give examples of such results in several number theoretical problems related to shifted primes.


References [Enhancements On Off] (What's this?)

  • [1] E. Bombieri, On the large sieve, Mathematika 12 (1965), 201-225. MR 0197425 (33 #5590)
  • [2] R. C. Baker and G. Harman, Shifted primes without large prime factors, Acta Arith. 83 (1998), no. 4, 331-361. MR 1610553 (99b:11104)
  • [3] Alina Carmen Cojocaru and M. Ram Murty, An Introduction to Sieve Methods and Their Applications, London Mathematical Society Student Texts, vol. 66, Cambridge University Press, Cambridge, 2006. MR 2200366 (2006k:11184)
  • [4] Harold Davenport, Multiplicative Number Theory, 3rd ed., Graduate Texts in Mathematics, vol. 74, Springer-Verlag, New York, 2000. Revised and with a preface by Hugh L. Montgomery. MR 1790423 (2001f:11001)
  • [5] F. Dress, H. Iwaniec, and G. Tenenbaum, Sur une somme liée à la fonction de Möbius, J. Reine Angew. Math. 340 (1983), 53-58 (French). MR 691960 (84f:10058), https://doi.org/10.1515/crll.1983.340.53
  • [6] Pierre Dusart, Inégalités explicites pour $ \psi (X)$, $ \theta (X)$, $ \pi (X)$ et les nombres premiers, C. R. Math. Acad. Sci. Soc. R. Can. 21 (1999), no. 2, 53-59 (French, with English and French summaries). MR 1697455 (2000f:11125)
  • [7] P. Erdös, On the normal number of prime factors of $ p-1$ and some related problems concerning Euler's $ \phi $-function, Quart. J. Math. 6 (1935), 205-213.
  • [8] Morris Goldfeld, On the number of primes $ p$ for which $ p+a$ has a large prime factor, Mathematika 16 (1969), 23-27. MR 0244176 (39 #5493)
  • [9] Andrew Granville and Olivier Ramaré, Explicit bounds on exponential sums and the scarcity of squarefree binomial coefficients, Mathematika 43 (1996), no. 1, 73-107. MR 1401709 (97m:11023), https://doi.org/10.1112/S0025579300011608
  • [10] G. Harman, On the greatest prime factor of $ p-1$ with effective constants, Math. Comp. 74 (2005), no. 252, 2035-2041 (electronic). MR 2164111 (2006f:11115), https://doi.org/10.1090/S0025-5718-05-01749-7
  • [11] H. W. Lenstra and C. Pomerance, Primality testing with Gaussian periods, preprint, 47 pages.
  • [12] Hugh L. Montgomery, The analytic principle of the large sieve, Bull. Amer. Math. Soc. 84 (1978), no. 4, 547-567. MR 0466048 (57 #5931)
  • [13] H. L. Montgomery and R. C. Vaughan, The large sieve, Mathematika 20 (1973), 119-134. MR 0374060 (51 #10260)
  • [14] Yoichi Motohashi, A note on the least prime in an arithmetic progression with a prime difference, Acta Arith. 17 (1970), 283-285. MR 0268131 (42 #3030)
  • [15] M. Ram Murty, Problems in Analytic Number Theory, Graduate Texts in Mathematics, vol. 206, Springer-Verlag, New York, 2001. Readings in Mathematics. MR 1803093 (2001k:11002)
  • [16] Carl Pomerance, Remarks on the Pólya-Vinogradov inequality, Integers 11 (2011), no. 4, 531-542. MR 2988079, https://doi.org/10.1515/integ.2011.039
  • [17] J. Barkley Rosser and Lowell Schoenfeld, Approximate formulas for some functions of prime numbers, Illinois J. Math. 6 (1962), 64-94. MR 0137689 (25 #1139)
  • [18] N. M. Timofeev, The Vinogradov-Bombieri theorem, Mat. Zametki 38 (1985), no. 6, 801-809, 956 (Russian). MR 823418 (87f:11073)
  • [19] R. C. Vaughan, On the number of solutions of the equation $ p=a+n_{1}\cdots n_{k}$ with $ a<p\leq x$, J. London Math. Soc. (2) 6 (1972), 43-55. MR 0309889 (46 #8994a)
  • [20] R. C. Vaughan, On the number of solutions of the equation $ p+n_{1}\cdots n_{k}=N$, J. London Math. Soc. (2) 6 (1973), 326-328. MR 0309890 (46 #8994b)
  • [21] R. C. Vaughan, Sommes trigonométriques sur les nombres premiers, C. R. Acad. Sci. Paris Sér. A-B 285 (1977), no. 16, A981-A983 (French, with English summary). MR 0498434 (58 #16555)
  • [22] R. C. Vaughan, An elementary method in prime number theory, Acta Arith. 37 (1980), 111-115. MR 598869 (82c:10055)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11N13

Retrieve articles in all journals with MSC (2010): 11N13


Additional Information

Amir Akbary
Affiliation: Department of Mathematics and Computer Science, University of Lethbridge, Lethbridge, AB T1K 3M4 Canada
Email: amir.akbary@uleth.ca

Kyle Hambrook
Affiliation: Department of Mathematics, 1984 Mathematics Road, University of British Columbia, Vancouver, BC V6T 1Z2 Canada
Email: hambrook@math.ubc.ca

DOI: https://doi.org/10.1090/S0025-5718-2014-02919-0
Keywords: Bombieri-Vinogradov theorem, divisors of shifted primes
Received by editor(s): February 27, 2013
Received by editor(s) in revised form: November 5, 2013
Published electronically: December 29, 2014
Additional Notes: The research of the authors was partially supported by NSERC and ULRF
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society